News

Actions

Synthetic opioid fentanyl causing overdoses in police K-9s

Agencies concerned about accidental exposure
CORP-Digital-Default-Image-1280x720-WMAR.png
Posted at 6:12 PM, Jun 08, 2017
and last updated 2017-06-09 06:34:26-04

They follow their noses to sniff out narcotics and other illegal drugs.  But along with uppers, downers, pills and powders, the K-9 dogs and their handlers are also coming across fentanyl.

"Fentanyl is a synthetic opioid, it is similar to morphine and heroin, but it's made in a lab, it's not natural like morphine and heroin, and it's much stronger," Baltimore Drug Enforcement Administration Special Agent Todd Edwards said.

Just two milligrams of fentanyl can kill you. It takes even less for dogs. The four-legged partners can overdose by inhaling the opioid, or absorbing it through their paws.

"Absolutely a concern,” said Veterinarian at Falls Road Animal Hospital, Dr. Emily Reger. “They're exposed to it, they're in these areas, they are nose to the ground, literally, sniffing, trying to find things and they can be easily exposed."

A serious risk for first responders and their canines. Especially because dealers often cut fentanyl with other drugs, making it a hidden menace.

"Thankfully, we've never had an emergency situation where one of these guys had to come in for something like that,” Reger said. “But we want the officers to be prepared if that ever were to happen."

Maryland State Police, the Harford County Sheriff's Department, and Baltimore County Police all arm officers with naloxone for their K-9s.

Naloxone works the same way for people and dogs, blocking the effects of opioids and reversing the side effects of an overdose before it becomes deadly.

"It is technically the exact same medication, the exact same concentration," said Reger.

The drug can be administered through an injection or nasal mist.

Another precaution folks on the front line of the epidemic now have to take to stay safe.